Hepatitis C Association, Hepatitis C awareness, education support. Hep C information and su pport
Click here to print this page  
Previous Page

Treatment with Pegylated Interferon May Cause Eye Complications in Patients with Chronic Hepatitis C

Depression, fatigue, fever and other flu-like symptoms are commonly reported adverse side effects of treatment with both standard and pegylated interferon. However, there are also occasional reports of (generally) reversible opthalmopathy (eye complications) among patients with hepatitis C treated with pegylated interferon, according to data presented at the 37th EASL in Madrid, Spain this week.
There is little experience with eye disease in the context of treatment with interferon for hepatitis C. The frequency and clinical relevance of opthalmopathy is not yet established, according to the study authors.

The current study was conducted at the Deutscher Klinik fuer Diagnostik in Wiesbaden, Germany. Researchers evaluated 26 patients with hepatitis C opthalmologically before, during and after treatment with PEG-Intron (peginterferon alfa-2b).

The investigators defined peginterferon-induced opthalmopathy if a patient experienced any one of the following conditions: reduction in the visual field, retinitis, unsharpness of the papilla, or cotton-wool focuses.

Study Results

Ophthalmological data were available in 19 patients. In 5/19 (26%) patients at least one of the conditions were found. Only one reported significant symptoms, i.e. reduction in visual field. In another, treatment was discontinued after six weeks because the risk of a serious complication was judged to be high due to a one-sided anophthalmus. Diabetes mellitus was also present in this patient.

Retinitis and cotton-wool focuses disappeared after treatment had been stopped, and viral eradication was obtained after only six weeks of treatment (4 months after end of therapy). In all other patients, therapy was continued; ophthalmological changes reversed when treatment was stopped.

The researchers conclude that the incidence of ophthalmopathy due to treatment with pegylated interferon "may be underestimated." It appears to be reversible in most cases and without clinical relevance. Still, in some patients it may impact the course of therapy. "Ophthalmological observation is recommended in patients treated with pegylated interferon."

Editor's Note: Mitchell Shiffman, MD, made the following remarks on eye complications in hepatitis C patients treated with interferon in response to a question from the wife of a man who has lost complete vision following treatment with PEG-Intron/ribavirin:

"This is an absolute contraindication to proceed with interferon therapy and I am glad that the treatment has been stopped. This should have occurred as soon as he noted visual changes. Hopefully he remains in sustained virologic response. If he does relapse he should NOT be retreated with interferon ever again in the future. With regards to the prognosis of his vision, your ophthalmologist could better advise you as to the likelihood that vision will return to that eye.

Retinal and visual changes are well-described complications [sometimes] associated with interferon therapy. Fortunately, they do not occur very often. However, when they do occur they can be severe, debilitating and irreversible." (From HIV and Hepatitis.com. The Doctor Is In. Hepatitis C section).

From HIVandHepatitis.Com


Print this page   Previous Page
  Home | What is hepatitis? | Our Mission | Who's Involved | Hepatitis C News | Upcoming Events | Brochures | Gift Cards |
HCV Awareness Items
| Related Links | From the CEO | To Whom It May Concern |
Bulletins | Message Board | Webrings & Awards | Contact Information
  Copyright © Hepatitis C Association Inc.  All rights reserved.